# SDR 2004UALA01172

- Difficulty date: November 19, 2004
- Submitted: December 7, 2004
- Operation: Air carrier
- Aircraft: N318UA
- Make and model: Boeing 737322
- Aircraft serial: 23950
- Engine: Ge CFM56*
- System (JASC): 2620 · Extinguishing System
- Part: Cylinder
- Condition: Damaged
- Location: Extinguish Sys
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

SQUIB FIRED A HOLE STRAIGHT THROUGH THE CYLINDER. FIRE EXTINGUISHER BOTTLE AND CARTRIDGE WERE SUBJECTED TO AN ABNORMALLY HIGH AMBIENT TEMP, NOT CONSISTENT WITH THE DESIGN PARAMETERS OF BOTH UNITS, AND THEY FUNCTIONED AS EXPECTED. THE ELEVATED AMBIENT TEMPERATURE WAS DUE TO A RUPTURED DUCT WHICH CAUSED THE SAFETY RELIEF DISCHARGE OF THE BOTTLE. THIS ALSO CAUSED THE CARTRIDGE TO AUTO-FIRE INTO AN ALREADY DISCHARGED BOTTLE. INFORMATION FROM THE OEM INDICATED THAT AN EMPTY BOTTLE HAD NO MEDIUM TO DAMPEN THE TRAVEL OF DEBRIS MATERIAL; HENCE THE DEBRIS "PROJECTILE" PIERCED THE BOTTLE WALL DIRECTLY OPPOSITE TO THE CARTRIDGE LOCATION. REPLACED DUCT AND BOTTLE ASSEMBLY.
